Strong Wind, Gibson
- When
- April 13, 12:00 AM CST to 9:00 AM CST
- Where
- Gibson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A deepening low pressure center tracked northeast across Indiana to the eastern Great Lakes region. In the wake of this intensifying storm system, northwest winds increased during the late night hours of the 12th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A deepening low pressure center tracked northeast across Indiana to the eastern Great Lakes region. In the wake of this intensifying storm system, northwest winds increased during the late night hours of the 12th. Winds gusted from 40 to 45 mph at many locations. The peak measured wind gust was 45 mph at the Evansville airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 10:45 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1145 PM CDT Sun Apr 12 2020
.UPDATE...
Updated aviation section for 06z taf issuance
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 330 PM CDT Sun Apr 12 2020
The main concern in the near term remains the highly conditional
potential for strong/severe storms tonight, followed by very
strong and gusty gradient winds late tonight into Monday morning.
Forecast confidence is improving as models appear to be getting a
better handle on things, but there are still unknowns that bear
watching.
A large area of widespread rain and embedded thunderstorms was
making its way northward into the region this afternoon in
association with the approach of another ripple of energy. This
activity should continue to spread to the northeast through the
late afternoon hours, while at the same time ending from the west.
By evening, much of the region will likely be in another lull in
the activity.
The potential for severe weather continues to look less and less
likely tonight. However, it's prudent to not let our guard down
yet, especially across southern portions of the area. The primary
shortwave trough over Texas is forecast to become negatively
tilted as it zips northeast into the middle Mississippi and lower
Ohio Valleys tonight. This will be accompanied by a substantial
increase in wind fields, so kinematic energy will be aplenty.
The main issue continues to be with instability. Taking a look at
the 12Z GFS, 18Z RAP, and various CAM models, a narrow corridor of
up to 500 J/kg MLCAPE is forecast to gradually erode as it shifts
east across southern Missouri this evening. However, an increase
in MLCAPE is possible by late evening and around midnight over the
southeast Missouri bootheel and western Kentucky in response to
the approaching shortwave trough and surface low. Any storms that
develop in this environment will be capable of producing pockets
of damaging winds, and a brief mesovortex tornado or two cannot
be completely ruled out. The main time frame for this potential
appears to run from about 9 PM until 3 AM or so.
The precipitation will rapidly diminish from west to east late
tonight as the low rapidly departs to the northeast. On the back
side of the low, a period of very strong gradient winds will
unfold. At their peak, sustained winds of 25 to 35 mph with gusts
as high as 40 to 50 mph are possible. There are some indications
that winds could gust even higher, which would close in on High
Wind Warning criteria. For now, will keep the Wind Advisory going
and adjust the forecast as needed through the night.
Largely cyclonic upper level flow will take shape through the
first part of the week as surface high pressure builds in. This
will result in dry conditions for the most part. However, a small
chance for showers remains on Tuesday as weak energy pinwheels
around the upper low. At least the increase in clouds Monday night
should mitigate any frost potential even with lows forecast in
the middle to upper 30s. It will be unseasonably cold early in the
week, with highs in the upper 40s to lower 50s both Monday and
Tuesday.
.LONG TERM...(Tuesday night through Sunday)
Issued at 330 PM CDT Sun Apr 12 2020
A deep long-wave trough will make for a seasonably cold midweek.
High pressure will keep conditions dry Tuesday night through
Thursday. Clearing skies Tuesday night along with fairly light winds
will result in lows near freezing, around 15 degrees below average,
with frost likely for most of the region. Temperatures Wednesday
should be slightly warmer but still cold enough for some frost to
develop Wednesday night.
An upper-level shortwave will drop into the trough Thursday. A
slight ridging in the central Plains ahead of this shortwave will
moderate conditions in the Quad State region on Thursday with highs
in the lower 60s. The surface low associated with the shortwave is
more likely to pass just to the north of the area on Friday. With
the GFS and ECMWF keeping most of the precip to the north, rainfall
is forecast to be light with slight chance to chance PoPs Thursday
night to Friday night. A few thunderstorms are possible with this
system late Friday and Friday night. The warming trend from Thursday
will be briefly interrupted by this system.
Zonal flow will be the dominant upper-level pattern for Friday into
the start of the weekend. A closed low reaches Southern California
Friday. As it moves through the Four Corners region Saturday, winds
will shift to southerly resulting in a resumed warming trend for the
start of the weekend in the Quad State region. While it is likely
that the system will bring rainfall to the middle to lower
Mississippi River valley late next weekend, the north-south
positioning, and thus the precipitation and temperatures, are more
uncertain at this point in the forecast period.
&&
.AVIATION...
Issued at 1145 PM CDT Sun Apr 12 2020
A strong cold front will sweep eastward overnight, bringing a period
of rain showers and a few rumbles of thunder. Widespread ifr cigs
and vsbys will improve to mvfr after the passage of the front. Winds
will pick up dramatically, with northwesterly wind gusts around 35
kt for a few hours after the front passes overnight.
MVFR cigs on Monday morning will improve to vfr by 18z at all sites.
Winds will remain gusty Monday, though a slow diminishing trend will
occur.
Only sct to bkn mid level clouds are expected Monday evening, with
light northwest winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 PM this evening to 1 PM CDT Monday for
ILZ075>078-080>094.
MO...Wind Advisory from 10 PM this evening to 1 PM CDT Monday for
MOZ076-086-087-100-107>112-114.
IN...Wind Advisory from 10 PM this evening to 1 PM CDT Monday for
INZ081-082-085>088.
KY...Wind Advisory from 10 PM this evening to 1 PM CDT Monday for
KYZ001>022.
&&
SHORT TERM...RJP
LONG TERM...ATL
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 955 PM CDT Sun Apr 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 955 PM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight There remains a chance for isolated to scattered thunderstorms tonight, mainly from the southeast Missouri bootheel into western Kentucky. Although the chance for severe thunderstorms has decreased, an isolated storm or two with strong, gusty winds cannot be ruled out in those locations. Strong non-thunderstorm winds will occur later tonight as the system departs. Wind gusts of 40 to 50 mph are likely. Refer to the Wind Advisory product for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong non-thunderstorm winds will occur Monday morning as the system departs. Wind gusts of 35 to 45 mph are likely. Refer to the Wind Advisory product for details. Low temperatures in the lower to middle 30s are forecast Tuesday night and Wednesday night, so the potential exists for frost or freezing temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MEFFERT
Special Weather Statement
National Weather Service Paducah KY
1222 AM CDT Mon Apr 13 2020
KYZ016-017-021-022-130615-
Muhlenberg KY-Todd KY-Christian KY-Hopkins KY-
1222 AM CDT Mon Apr 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...CHRISTIAN...
SOUTHEASTERN HOPKINS AND TODD COUNTIES UNTIL 115 AM CDT...
At 1222 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weir to near Hopkinsville to near Fort
Campbell. Movement was northeast at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hopkinsville, Oak Grove, Central City, Elkton, Fort Campbell,
Guthrie, Pembroke, Crofton, Powderly, Graham, Greenville, Weir,
Dunmor, White Plains, Drakesboro, Trenton, Bremen, South Carrollton,
Lafayette and Justice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3708 8694 3706 8705 3665 8706 3664 8767
3712 8748 3739 8729 3738 8722 3740 8719
3740 8710 3738 8710 3733 8714 3732 8712
3733 8710 3737 8708 3736 8703 3732 8699
3727 8698 3722 8691
TIME...MOT...LOC 0522Z 227DEG 54KT 3716 8730 3688 8744 3667 8755
SPThe national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883455, 883456, 883457, 883458, 883459, 883460.